Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 1997, 6:26 PM CDT for Gaines County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1997, 6:26 PM CDT (23:26 UTC)
- Expired
- May 8, 1997, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:26 PM CDT | Hail 1.75 | Higginbotham, TX | This storm was one of a series of storms that formed along a cold front that was moving southward through the southern parts of the Texas South Plains. The storm first developed in the northwest corner of Gaines county and moved little as it intensified into |
| May 8, 7:24 PM CDT | Hail 1.75 | Seminole, TX | The Higginbotham storm began to move southward and dropped hail in the Paynes Corner area. Cotton in the area was heavily damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 082327 RRA SVRMAF TXC165-090015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 626 PM CDT THU MAY 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NORTHWESTERN GAINES COUNTY AT 624 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 19 MILES NORTHEAST OF HOBBS OR 3 MILES NORTHEAST OF HIGGINBOTHAM MOVING NORTH AT 20 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. GOLFBALL-SIZED HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BF/TAH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:52 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 8, 2:52 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEXT NATIONAL WEATHER SERVICE MIDLAND TX 239 PM CDT THU MAY 8 1997 SMALL DEVELOPING VORT MAX TRACKING NE FROM S-CENTRAL NM ATTM PER SATELLITE IMAGERY. AT THE SFC...MESOLOW NEAR FST HAS ALLOWED WEAK EASTERLY FLOW OVER THE PERMIAN BASIN TO KEEP DWPTS AOA 60F. COLD FRONT JUST N OF LBB AT 18Z WITH A LOW CLOUDS WORKING IN BEHIND IT THROUGH THE TX PANHANDLE. SE NM ALREADY IN NLY FLOW...THANKS TO OLD OUTFLOW BOUNDARY THAT EARLIER MOVED SOUTH ALONG EAST SLOPES. RESULT IS A MOIST CONVERGENCE AXIS THAT EXTENDS FROM SE NM TO NRN PERMIAN BASIN JUST S OF FRONT. WINDS ALOFT RATHER WEAK...ALTHOUGH SWOMCD/ SWODY1 NOTED SOME DIRECTIONAL SHEAR...AS WEAK WESTERLIES ARE SITUATED OVER ELY SFC LYR. SUSPECT BRIEF SVR THREAT THIS EVENING GIVEN HIGH AREA CAPES AND WEAK MID-LEVEL WINDS...WHICH SHOULD TURN OVER TO LCLY HVY RAIN OVER PERMIAN BASIN TONIGHT. W/V IMAGES SHOW CONTINUED AMPLIFICATION OF NRN STREAM OVER PACIFIC NM...WHICH SHOULD ASSIST FRONTAL CONVECTION IN DRIVING COLD FRONT SOUTH THROUGH PERMIAN BASIN AFTER MIDNIGHT. RAIN FOCUS SHOULD SHIFT TO SRN ZONES AND ERN SLOPES OF MTNS AFTER MIDNIGHT AS GOOD UPSLOPE COMBINES WITH DECENT POST-FRONTAL MOISTURE. EXPECT LOW CLOUDS TO LINGER OVER PERMIAN BASIN UNTIL FRI AFTN...BUT LOW LYR QVEC DVRG BEHIND FRONT SUGGESTS PCPN SHOULD DISSIPATE BY AROUND SUNRISE FRI OVER NRN ZONES...WITH PARTLY CLOUDY SKIES BY AFTN. THANKS TO LBB FOR COORDINATION. MAF 55/6F8 5/1 CNM 58/71 4/3 MRF 50/70 2/3 P07 63/78 2/4 TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 48 min |
| May 7, 7:07 PM CDT | Tornado Warning | MAF | Ector | 33 min |
| May 7, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 34 min |
| May 7, 8:05 PM CDT | Tornado Warning | MAF | Brewster | 30 min |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 33 min |
| May 8, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| May 8, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.